Virginia, 2018

Dense Fog in Virginia, August 31, 2018

August 31, 2018 · NWS LWX · 2 events in 2 counties and zones

A combination of recent rainfall, clearing skies, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A combination of recent rainfall, clearing skies, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 2:59 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 31, 2:59 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
359 AM EDT Fri Aug 31 2018

.SYNOPSIS...
A weak cold front will stall over the region today and remain
overhead through Saturday. The boundary will dissipate Sunday
and high pressure will build over the western Atlantic during
the early and middle portions of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A frontal boundary bisects the CWA early this morning near the
I-66 corridor, oriented in a west to east fashion. Skies
remain mostly cloudy across much of the region, however there
are some breaks in the cloud cover west of the Blue Ridge. It is
also here where patchy dense fog is being observed. Radar
echoes have lessened over the last couple of hours with isolated
coverage of showers/drizzle. Temperatures holding steady in the
upper 60s to middle 70s.

Hi-res guidance is honing in on shower activity picking up over
the next few hours as the frontal boundary hangs overhead and
shortwave energy aloft passes from west to east. Areas favored
to see an uptick in shower activity and perhaps a rumble of
thunder will be along and to the north and east of the Potomac
River. Latest mesoanalysis does depict a wedge of instability
over this region, supporting the above scenario playing out
through the morning rush.

With the boundary lingering across central Virginia today,
continued shower and isolated thunderstorm chances will
persist into early this evening. The primary hazard today will
be localized flooding with the potential for heavy rainfall as
ample cloud cover and the boundary across central Virginia
should limit any severe threat. This is supported by
precipitable water values near two inches and low level
convergence along the stationary boundary. The heaviest axis of
precipitation this morning points to setting up along and east
of the Blue Ridge, including the metro areas. Coverage across
the mountains will increase this afternoon and early this
evening with maximized daytime heating. Expect highs today to
remain slightly below normal in the low to middle 80s.

Coverage of showers decreases overnight with the loss of daytime
heating and limited support aloft, however the boundary will hold
its position across central Virginia, so will maintain a chance of
showers. Patchy fog will be likely through the overnight hours
given the saturated soils and low level moisture persisting.
Lows in the upper 60s to near 70 degrees can be expected.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
No discernible changes in the pattern on Saturday as the boundary
stubbornly lingers nearby, promoting weak low level convergence,
and the trigger for showers and storms. The afternoon and
early evening hours will be favored for the highest coverage of
activity. Locally heavy rain will be the primary threat, but
strong gusty winds will be possible in and around thunderstorm
activity. Will carry chance POPs Saturday and Sunday, with
coverage trending a bit less each day as the boundary weakens
and eventually washes out over the region. Humid conditions will
continue to win out through the weekend with dewpoints in the
upper 60s to lower 70s. Highs will top out near normal in the
80s with overnight lows in the upper 60s to lower 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper-level high will remain over the region Monday through
Thursday while surface high pressure over the western Atlantic
extends into our area as well. 500mb heights are forecast to be
anomalously high. The 12z run from 8/30 on the NAEFS forecasts
mean 500mb heights to be forecasted outside (higher) than
climatology for this time of year.

Strong subsidence from the upper-level ridge and an onshore flow
to the surface flow means that more unseasonably hot and humid
conditions are likely. Highs are most likely to range from the
upper 80s to lower/middle 90s for most areas along with high
humidity. The heat and humidity will lead to an unstable
atmosphere each day, so there will be chances for showers and
thunderstorms...mainly during peak heating in the
afternoon/evening hours each day. Coverage may remain scattered
due to the lack of strong lifting mechanism, weak shear and
subsidence overhead...but slow movement of storms and low min
theta e's could lead to isolated instances of flooding and gusty
winds. Confidence in details remain low at this time.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Frontal boundary will linger near the terminals today and through
the weekend. This will promote daily chances of showers and storms,
with the peak heating hours of the day favored. Episodes of sub VFR
conditions will be possible as a result. Patchy fog will be
possible during the overnight hours as well with ample low level
moisture and saturated soils, with CHO/MRB most likely to see sub
VFR VIS/CIGs. Winds generally will hail from the east southeast
through Saturday, turning a bit more southerly on Sunday,
but remaining at 10 knots or less through the weekend.

Upper-level high pressure will remain overhead for Monday and
Tuesday, causing light winds. Patchy fog is possible during the
overnight and morning hours each day and scattered thunderstorms
are possible both days as well, especially during the afternoon
and evening hours.

&&

.MARINE...
Sub SCA conditions forecast through the weekend as a stationary
boundary stretches across the waters. Gusty winds in and around
thunderstorm activity will be possible each day with the afternoon
and evening hours favored. This may result in the need to Special
Marine Warnings for any of the stronger activity. Given the boundary
nearby, the gradient will remain weak enough through the weekend for
winds to remain below SCA criteria.

High pressure over the western Atlantic will extend toward the
waters for Monday through Wednesday. The gradient should be weak
so winds should remain below SCA criteria for most of the time.
There may be a few showers and thunderstorms each day,
especially during the afternoon and evening hours. However,
coverage is most likely to remain isolated or scattered.

&&

.TIDES/COASTAL FLOODING...
An onshore flow will develop today and persist through the
weekend as a boundary stalls near the waters and eventually
dissipates by Sunday. The onshore flow will lead to an increase
in tidal anomalies. Latest forecasts show many locations
reaching caution stages tonight through the weekend. Minor
flooding is possible for sensitive areas, but confidence is low
since the onshore flow will be light.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...BJL
AVIATION...BJL/BKF
MARINE...BJL/BKF
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 31, 4:16 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
516 AM EDT Fri Aug 31 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-010930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
516 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Showers and thunderstorms producing locally heavy rain with
isolated incidents of flooding are possible across the Washington
and Baltimore Metropolitan areas this morning, and the entire area
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-010930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
516 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Showers and thunderstorms producing locally heavy rain with
isolated incidents of flooding are possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Aug 30, 11:58 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     MARINE TSTM WIND 17 NE SMITH ISLAND      38.14N  75.79W
08/31/2018  M44 MPH          ANZ543             MD   BUOY

&&

EVENT NUMBER LWX1801820

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Albemarle

When
August 31, 4:35 AM EST to 7:53 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility was reduced to a quarter of a mile in dense fog.

Dense Fog, Orange

When
August 31, 4:35 AM EST to 7:53 AM EST
Where
Orange forecast zone
Reported by
ASOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility was reduced to a quarter of a mile in dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777331, 777332.